Award: Presidential Poster Award
Janice Cheong, MD, Tanya Sahay, MD
University of Rochester Medical Center, Rochester, NY
Introduction: Lower gastrointestinal bleeding is a common reason for gastroenterology consultation in hospitalized patients. Many medications lead to gastrointestinal tract injury, yet not often are these definitively recognized as the etiology of bleeding. In dialysis patients, noncalcium phosphate binders including sevelamer are used for management of hyperphosphatemia. Many adverse effects are reported, but gastrointestinal ulceration is only reported in the literature in case reports
. We describe a case of rectal ulceration caused by sevelamer presenting as acute lower gastrointestinal bleed.
Case Description/Methods: A 59-year-old Caucasian man with coronary artery disease with history of drug eluting stents on dual antiplatelet therapy, congestive heart failure, hypertension, diabetes mellitus and end stage renal disease on hemodialysis was admitted for a traumatic subdural hemorrhage after a car accident. He also reported a history of constipation and had previously experienced intermittent low-volume hematochezia attributed to hemorrhoids. He had no other prior history of gastrointestinal bleed. During hospitalization, while undergoing rehabilitation, he developed brisk hematochezia with associated hemodynamic instability.
On exam, he was hypotensive with systolic blood pressure in the 80s. Physical examination revealed dark red blood in the rectal vault. Laboratory results showed hemoglobin of 7.9g/dL (baseline of 9g/dL), platelets of 145,000/μl and an international normalized ratio of 1.1. Upper endoscopy was normal. Colonoscopy showed scattered punched-out ulcerations in the rectum with firm and adherent clot overlying a large ulceration in the 6 o’clock position. No endoscopic intervention was indicated. The patient clinically stabilized and was discharged home several days later.
The histology from rectal biopsies showed colonic mucosa with ulcer and granulation tissue, associated with crystalline debris. Findings were consistent with sevelamer induced colitis. In discussion with the patient’s nephrologist, sevelamer was stopped. Hematochezia has not recurred.
Discussion: Here, we present another case of sevelamer induced colitis this time with ulceration leading to gastrointestinal hemorrhage. Literature is lacking on rates of sevelamer inducing ulceration. However, given the large number of dialysis patients on this medication, gastroenterologists should be aware of and consider this etiology for gastrointestinal hemorrhage in this patient population.
Citation: Janice Cheong, MD, Tanya Sahay, MD. P1322 - A CASE OF GASTROINTESTINAL HEMORRHAGE DUE TO SEVELAMER-INDUCED COLONIC ULCERATION. Program No. P1322. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.